Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 10, 2023, 1:21 PM PDT for Lyon County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2023, 1:21 PM PDT (20:21 UTC)
- Expired
- Jun 10, 2023, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, NV
The radar
The Reno radar (KRGX), 135 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WGUS55 KREV 102021
FFWREV
NVC019-102330-
/O.NEW.KREV.FF.W.0010.230610T2021Z-230610T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
121 PM PDT Sat Jun 10 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
South Central Lyon County in west central Nevada...
* Until 430 PM PDT.
* At 121 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, rural
roads, as well as other poor drainage and low-lying
areas.
* Some locations that will experience flash flooding include...
portions of the East Walker River canyon including the Two Trees
Campground
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3863 11916 3867 11896 3851 11891 3849 11906
FLASH FLOOD...RADAR INDICATED
$$
BWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:57 AM PDT, 11 hours 24 minutes earlier.
Area forecast discussion, Jun 10, 1:57 AM PDT, 11 hours 24 minutes before
Area Forecast Discussion National Weather Service Reno NV 157 AM PDT Sat Jun 10 2023 .SYNOPSIS... Greater thunderstorm coverage returns today through Monday. Storms may bring heavy rain and flash flood concerns, along with gusty and erratic winds, small hail, and plenty of lightning. Slightly below normal temperatures will hold steady, before returning to near normal the middle of next week. Storm chances decrease by the middle of next week, mainly lingering for areas near and south of US-50. && .DISCUSSION... * As our next low (in a seemingly endless series) drops down the CA coast early this morning, nocturnal convection has developed due to elevated instability. Isolated showers and thunderstorms are ongoing as of the time of writing for portions of the eastern Sierra and western NV near/south of Hwy-50, lifting north around the eastern periphery of the low. * This low settles over southern CA today, then elongates eastward Sunday-Monday across southern NV/UT. This will lead to the return of widespread showers and thunderstorms through Monday. The EC EFI is picking up on the very wet pattern, with blended guidance and ensemble meteograms also decidedly wet. What really stands out at this point is Sunday into Monday, with the EFI QPF pinging around the 85th percentile and increasing spread on the upper end of the ensemble QPF range. With the easterly steering flow, the focus for these higher liquid totals is along the western Nevada Sierra front, the Sierra, and northeast CA. Nocturnal showers and thunderstorms are expected Sunday night as well. * While all the typical thunderstorm threats are on the table, we'll especially be watching the flash flood risk. With high soil moistures and ongoing snowmelt, as well as plenty of recent rain, it won't take as much to bring flood problems. If you have outdoor plans this weekend be sure to have a "plan B" and a way to quickly get to safety. * General troughiness remains over the west, but the eastern Sierra and western Nevada will be under drier northwest flow the middle into the end of next week, right between a low off the southern CA coast and another trough moving through the northern Rockies. This means decreasing storm chances. However, with lingering higher PWATs and no large scale subsidence present, it won't be hard to pop a few showers and thunderstorms, esp near and south of US-50. Temperatures look to moderate closer to seasonal norms the middle into the end of next week -- low to mid 80s for western NV valleys and 70s in Sierra valleys. Beyond this, ensemble spread increases with the question being how deep yet another trough moving into the region may end up. Clusters are indicating a 40% chance for a colder, deeper trough, with a 60% chance for a weaker wave and near normal temps. -Dawn && .AVIATION... * Shower and thunderstorm coverage will become more widespread today through Monday, with a higher likelihood of MVFR-IFR conditions and heavy raining storms. Anticipate a 50-80% chance at any given location each afternoon and evening, with chances for showers continuing overnight, especially Sunday night into Monday. * For today, anticipate storms to initiate for areas near and south of US-50 between 19-21z, which includes KMMH, KHTH, KBAN, KTVL, and KMEV. Storm chances expand northward to include KRNO/KNFL/KCXP/KSVE beginning 21-23z. Showers may linger through 07z tonight. * Otherwise, there remains chances for shallow, patchy fog through the Martis Valley, including KTRK, from approximately 10z-15z. The highest likelihood will be following recent rainfall and if skies clear overnight. -Dawn && .HYDROLOGY... * Flash flooding is the primary concern with potential for heavy rain and slow moving storms through Monday. Areas that are particularly prone are recent burn areas and creeks and streams already near bankfull with ongoing snowmelt, but flash flooding may not be limited to these areas. Keep in mind that hydrologic modeling for rivers cannot fully account for the convective precipitation anticipated with storms. * Flows along the West Walker River are expected to remain high, but below flood stage, while fairly steady flood flows are expected along the East Walker. Moderate flooding continues along the Walker near Mason and is expected to stay fairly level through the weekend. The earlier crest at Wabuska will take a day or two to reach Weber Reservoir. Additional future rises along the Walker are likely with prolonged flooding expected to last into July. * High flows to continue along the west fork of the Carson, but the current forecast keeps the rivers below flood stage. Minor flooding is ongoing along the lower Humboldt at Imlay with a few inches of water flowing over Tungsten Road. Flows at Imlay are expected to rise slightly into next week, remain in minor flood stage, before very slowly receding. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable and any debris can send flows into unexpected areas, so take caution near waterway edges. -Dawn/Bardsley && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:07 PM PDT | Special Weather Statement | REV | Lyon | 38 min |
| Jun 10, 2:13 PM PDT | Special Weather Statement | REV | 47 min | |
| Jun 10, 2:27 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 33 min |
| Jun 10, 2:35 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon, Mineral | 25 min |
| Jun 10, 3:08 PM PDT | Areal Flood Advisory | REV | Washoe | 82 min |
| Jun 10, 4:04 PM PDT | Special Weather Statement | REV | 41 min | |
| Jun 10, 4:26 PM PDT | Special Weather Statement | REV | Storey | 34 min |
| Jun 10, 4:38 PM PDT | Special Weather Statement | REV | 22 min |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.